Navigating toward Fetal and Maternal Health: The Challenge of Treating Epilepsy in Pregnancy
Article first published online: 29 SEP 2004
Volume 45, Issue 10, pages 1171–1175, October 2004
How to Cite
Tomson, T., Perucca, E. and Battino, D. (2004), Navigating toward Fetal and Maternal Health: The Challenge of Treating Epilepsy in Pregnancy. Epilepsia, 45: 1171–1175. doi: 10.1111/j.0013-9580.2004.15104.x
- Issue published online: 29 SEP 2004
- Article first published online: 29 SEP 2004
- Accepted May 16, 2004.
- Antiepileptic drugs;
- Birth defects
Summary: A rational approach to the treatment of women of childbearing potential with epilepsy has been hampered by the lack of conclusive data on the comparative teratogenic potential of different antiepileptic drugs (AEDs). Although, several cohort studies on birth defects associated with AED use during pregnancy have been published, these have generally failed to demonstrate differences in malformation rates between AEDs, probably mainly due to insufficient power. In particular, pregnancies with new generation AEDs have been too few. In recent years, pregnancy registries have been introduced to overcome this problem—EURAP (an international collaboration), the North American, and the U.K. AED and pregnancy registries are observational studies that prospectively assess pregnancy outcome after AED exposure using slightly different methods. Each has enlisted 3–5,000 pregnancies in women with epilepsy, and the North American and the U.K. have released preliminary observations. Thus the U.K. registry reported a higher malformation rate with valproate, 5.9% (4.3–8.2%; 95% CI), than with carbamazepine, 2.3% (1.4–3.7%), and lamotrigine, 2.1% (1.0–4.0%). Most of the more recent cohort studies have also identified a nonsignificant trend toward a higher teratogenicity with valproate. These signals need to be interpreted with some caution since none of the studies to date have fully assessed the impact of possible confounders, such as type of epilepsy, family history of birth defects, etc. However, with increasing number of pregnancies it should be possible in the near future for the pregnancy registries to take such confounding factors into account and thus make more reliable assessments of the causal relationship between exposure to specific AEDs and teratogenic risks. While awaiting more conclusive results, it appears reasonable to be cautious in prescribing valproate to women considering to become pregnant if other suitable treatment alternatives, and with less teratogenic potential, are available. Any attempt to change treatment should, however, be accomplished well before conception. The importance of maintained seizure control must also be kept in mind, and the woman who needs valproate to control her seizures should not be discouraged from pregnancy, provided that counseling at the best of available knowledge is given.